Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 22, NWS Topeka, KS

June 12, 2008Lyon County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 12, 2008, 9:03 PM CDT for Lyon County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2008, 9:03 PM CDT (02:03 UTC)
Expired
Jun 12, 2008, 11:48 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Lyon County, KS

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2525 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.3
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 130204
FFWTOP
KSC111-130600-
/O.NEW.KTOP.FF.W.0022.080613T0203Z-080613T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
903 PM CDT THU JUN 12 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 100 AM CDT

* AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  ONE TO THREE INCHES OF RAIN HAD FALLEN SINCE 7 PM. ADDITIONAL      
  THUNDERSTORMS ARE EXPECTED THIS EVENING...WITH AN ADDITIONAL ONE   
  TO THREE INCHES OF RAIN POSSIBLE. RUNOFF FROM THESE RAINS WILL     
  CAUSE FLASH FLOODING. 

* LOCATIONS IMPACTED INCLUDE...
  AMERICUS...
  EMPORIA...
  NEOSHO RAPIDS...
  OLPE...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 140.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 142.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3817 9636 3849 9635 3861 9595 3816 9597
      3816 9635
TIME...MOT...LOC 0203Z 180DEG 0KT 3828 9617

$$
2 follow-up statements
000 
WGUS73 KTOP 130320
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1018 PM CDT THU JUN 12 2008

KSC111-130600-
/O.CON.KTOP.FF.W.0022.000000T0000Z-080613T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-
1018 PM CDT THU JUN 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHERN LYON COUNTY...

AT 910 PM CDT...LYON COUNTY LAW ENFORCEMENT OFFICIALS REPORTED 
NEARLY ALL ROADS IN HARTFORD WERE FLOODED AND WATER LEVELS WERE 
STILL RISING. ADDITIONAL RAINS IN THIS AREA SINCE THIS TIME LIKELY 
HAVE ONLY EXACERBATED THE FLOODING IN SOUTHEASTERN PORTIONS OF THE 
COUNTY. 

LOCATIONS IMPACTED INCLUDE...
HARTFORD...AMERICUS...EMPORIA...NEOSHO RAPIDS AND OLPE.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 139.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 142.

BE ESPECIALLY CAUTIOUS OF FLOODING AT NIGHT. THE DEPTH OF WATER OVER 
ROADWAYS MAY BE MUCH GREATER THAN IT APPEARS. 

LAT...LON 3817 9636 3849 9635 3861 9595 3816 9597
      3816 9635
TIME...MOT...LOC 0318Z 180DEG 0KT 3828 9617

$$
000 
WGUS73 KTOP 130448
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1148 PM CDT THU JUN 12 2008

KSC111-130458-
/O.CAN.KTOP.FF.W.0022.000000T0000Z-080613T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-
1148 PM CDT THU JUN 12 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN LYON
COUNTY...

AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.

LAT...LON 3817 9636 3849 9635 3861 9595 3816 9597
      3816 9635
TIME...MOT...LOC 0448Z 180DEG 0KT 3828 9617

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 4:10 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 12, 4:10 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS ISSUED BY PLEASANT HILL MO
410 PM CDT THU JUN 12 2008

.DISCUSSION...

SEVERAL SHORT TERM CONCERNS FOR TONIGHT AND INTO FRIDAY. INITIALLY
LATE THIS AFTERNOON...INSTABILITY FROM AFTERNOON HEATING WILL BE
INTERACTING WITH A WEAK SURFACE BOUNDARY THAT EXTENDS FROM JUST
NORTH OF KANSAS CITY TO NEAR TOPEKA...AND JUST NORTH OF WICHITA.
MOISTURE HAS POOLED IN THE VICINITY OF THIS BOUNDARY WITH DEWPOINTS
IN THE LOW 70S. EXPECT AFTERNOON CONVECTION TO CONTINUE TO DEVELOP
ALONG THIS BOUNDARY WITH A SLIGHT SOUTHWARD DRIFT OF THIS FRONT
AIDED BY OUTFLOW FROM THE STORMS. TONIGHT...A SHORT WAVE WILL BE
MOVING OUT OF WESTERN KANSAS WHICH SHOULD ENHANCE THE LLJ IN
SOUTHERN KANSAS...WITH HEAVIER RAINFALL EXPECTED TO BE DEVELOPING
JUST NORTH OF THE SURFACE BOUNDARY. SO MAIN AREA OF HEAVIER RAINFALL
WILL BE DEPENDENT ON WHERE THIS FRONT CAN SETTLE THIS EVENING. A
FLASH FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND JUST NORTH OF
WHERE THE SURFACE BOUNDARY IS EXPECTED TO BE...BUT IF THE LLJ IS
STRONGER THAN ANTICIPATED OR THE FRONT DOES NOT PROGRESS VERY FAR TO
THE SOUTH...AND CONVECTION WILL LIKELY BE FOCUSED FURTHER NORTH
OVERNIGHT...AND THE FLOOD WATCH MAY NEED TO BE EXTENDED FURTHER
NORTH TO INCLUDE THE TOPEKA AREA.

WITH THE SHORT WAVE MOVING PAST BY FRIDAY MORNING...EXPECT THE
HEAVIER CONVECTION TO BE MOVING OFF TO THE EAST...HOWEVER RESIDUAL
RUN OFF MAY CAUSE FLOODING CONDITIONS TO EXIST THROUGH MIDDAY...SO
WILL KEEP THE FLASH FLOOD WATCH POSTED THROUGH 18Z.

AFTER THAT...BY SATURDAY MORNING...A WEAK AREA OF HIGH PRESSURE WILL
BUILD IN...WITH THE SURFACE FRONT DRIVEN WELL SOUTH OF THE REGION.
THIS SURFACE RIDGING SHOULD SHIFT EAST OF THE FORECAST AREA BY
SATURDAY EVENING SETTING UP A RETURN FLOW. INCREASING MOISTURE
RETURN ON SUNDAY MAY SET THE STAGE FOR THUNDERSTORMS ONCE AGAIN...AS
WEAK UPPER WAVES BREAK OVER SOUTHWEST UPPER RIDGE.  TIMING A BIT OF
AN ISSUE...AS TIMING OF ANY WAVE THROUGH THIS RIDGE IS STILL
UNCERTAIN. WILL TARGET SUNDAY NIGHT AS THE PRIME TIME...AS A SURFACE
FRONT IS FORECASTED TO BE DROPPING INTO EASTERN KANSAS. IF THIS
FRONT IS SLOWER THAN CURRENTLY ANTICIPATED...RAIN CHANCE ON MONDAY
WILL HAVE TO BE INCREASED...SO SOMETHING TO BE WATCHED FOR FUTURE
FORECASTS.

BY TUESDAY...AS WESTERN UPPER RIDGE BUILDS...AND UPPER SHORT WAVE
TROUGH MOVES EAST INTO THE EASTERN GREAT LAKES...SURFACE HIGH
PRESSURE DROPS SOUTH OUT OF CANADA. AREAS TO THE WEST OF THE SURFACE
HIGH IN WESTERN KANSAS MAY SEE THUNDERSTORMS MID WEEK...WHICH MAY
NUDGE CLOSER TO WESTERN PORTIONS OF THE FORECAST AREA BY THURSDAY AS
THE SURFACE RIDGE AXIS SLIDES EAST OF THE MISSISSIPPI.  FOR NOW WILL
JUST PUT SLIGHT CHANCES IN WESTERN AREAS TO COVER THIS POSSIBILITY.

PC

&&

.AVIATION...
/326 AM CDT THU JUN 12 2008/
OVC/BKN CONDITIONS WILL PERSIST THROUGH THE MAJORITY OF THE TAF
FORECAST PERIOD WITH 4,000 TO 6,000 FT CEILINGS...LOWER NEAR
CONVECTION. COLD FRONT WILL SLOWLY MOVE THROUGH TAF SITES WITH
VARIABLE WINDS BECOMING NORTHERLY. PERIODS OF SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE FORECAST PERIOD. REFER TO
SHORT TERM DISCUSSION FOR ADDITIONAL DETAILS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 7 PM
 THURSDAY TO 1 PM FRIDAY FOR
 KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

PC
Hazardous weather outlook, Jun 12, 6:37 AM CDT, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
637 AM CDT THU JUN 12 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-131145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
637 AM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM HIAWATHA TO MINNEAPOLIS. THE MOST LIKELY TIME FOR SEVERE
THUNDERSTORMS IS BETWEEN 4 PM AND 2 AM. THE MAIN THREATS FROM THESE
THUNDERSTORMS IS LARGE HAIL AND DAMAGING WINDS.

A SLOW MOVING COLD FRONT WILL MOVE ACROSS EASTERN KANSAS TODAY.
THE ATMOSPHERE IS EXPECTED TO BECOME MODERATELY UNSTABLE ALONG AND
AHEAD OF THE COLD FRONT BY LATE AFTERNOON. AS ANOTHER UPPER LEVEL
DISTURBANCE MOVES INTO THE CENTRAL PLAINS LATE THIS
AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE COLD FRONT. DUE TO FAVORABLE DEEP LAYER
SHEAR...ORGANIZED SEVERE THUNDERSTORMS WILL BE POSSIBLE.
THUNDERSTORMS ARE EXPECTED TO ORGANIZE INTO A LARGE CLUSTER OF
THUNDERSTORMS BY LATE EVENING WHEN SOME LOCALLY HEAVY RAINFALL
POSSIBLE. THUNDERSTORMS ARE THEN EXPECTED TO SLOWLY PUSH SOUTH OUT
OF THE AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON SUNDAY AND SUNDAY
NIGHT. AT THIS TIME IT IS TO EARLY TO DETERMINE IF AND WHERE
SEVERE WEATHER WILL OCCUR WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

BOUSTEAD

In the hours before

Local storm report, Jun 12, 7:36 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
736 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND GST     2 NW CLINTON LAKE       38.95N 95.40W
06/12/2008  E60 MPH          DOUGLAS            KS   TRAINED SPOTTER

&&

GARGAN
Local storm report, Jun 12, 7:49 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
749 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             8 N LAWRENCE            39.09N 95.24W
06/12/2008  E1.00 INCH       JEFFERSON          KS   EMERGENCY MNGR

&&

BN
Local storm report, Jun 12, 7:57 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     FLOOD            1 N WILLIAMSTOWN        39.08N 95.33W
06/12/2008                   JEFFERSON          KS   EMERGENCY MNGR

            HIGHWAY 24 IS FLOODED AT MILE MARKER 387 NEAR THE 59
            HIGHWAY JUNCTION.

&&

GARGAN
Special weather statement, Jun 12, 8:01 PM CDT, 1 hour 2 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
801 PM CDT THU JUN 12 2008

KSZ026-040-130115-
DOUGLAS-JEFFERSON-
801 PM CDT THU JUN 12 2008

THROUGH 815 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 32 MPH ACROSS PORTIONS OF JEFFERSON AND DOUGLAS
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG
WINDS OF 40 TO 50 MPH AND HEAVY RAIN. MOTORISTS ALONG THE KANSAS
TURNPIKE BETWEEN MILE MARKERS 191 AND 206 COULD ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT.
Local storm report, Jun 12, 8:02 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
802 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     FLOOD            1 N WILLIAMSTOWN        39.08N 95.33W
06/12/2008                   JEFFERSON          KS   EMERGENCY MNGR

            HIGHWAY 24 IS FLOODED AT MILE MARKER 387 NEAR THE 59
            HIGHWAY JUNCTION.

&&

GARGAN
Local storm report, Jun 12, 8:50 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
850 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     FLOOD            5 SE TOPEKA             39.00N 95.61W
06/12/2008                   SHAWNEE            KS   NWS EMPLOYEE

            TECUMSEH ROAD BARRICADED FROM 29TH STREET TO 37TH STREET
            DUE TO FLOODING

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:21 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee39 min
Jun 12, 7:28 PM CDTTornado WarningTOPOsage20 min
Jun 12, 7:53 PM CDTFlash Flood WarningTOPOsage4 hr
Jun 12, 8:02 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage43 min
Jun 12, 8:14 PM CDTFlash Flood WarningTOPDouglas4 hr
Jun 12, 9:13 PM CDTSevere Thunderstorm WarningTOPCoffey27 min
Jun 12, 9:29 PM CDTFlash Flood WarningTOPCoffey, Douglas, Franklin, Osage4 hr
Jun 13, 8:01 AM CDTRiver Flood WarningTOPFranklin, Osage13 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.